Dog ate chocolate?

ask a vet

Brian tumor?

Species: Dog
Breed: beagle/bassett
Age: 11-15 years
Two months ago, my dog had his first seizure ever. He was taking Gabapentin (disc rupture) and abruptly stopped. He had a much more violent seizure 3 weeks later (lasted a long time, much more activity) . He went on Zonisamide and Prednisone shortly after,no seizures since. That was over a month ago. I noticed a change in him that very day. He'd go to walk and make a u turn right away and when he slept his tongue would hang out of the side of his mouth. Two days later, his pelvic limbs were temporarily paralyzed for several hours. Everything's back to normal except for the tongue while he sleeps. I imagine damage of some sort was done. Two doctors see no evidence of a brain tumor and one insists that it is solely based on his age. No MRI or blood work done. No behavior changes and very alert. He's improving in a lot of ways.

He's experienced labored breathing at times, mostly night time. This started about a month prior to the first seizure. A recent chest x ray revealed lung nodules (told they were nothing) and no tumors, heart enlargement, etc. He's had a history of outdoor allergies but was advised not to take medicine with so many others prescribed. His ear is red and sensitive even after prescription ear drops and over the counter drops for infection. He shakes his head a lot.He had a thyroid nodule (MRI) revealed 2 years ago. Any suggestions to make the ear and breathing more comfortable? How long does Prednisone (5mg/day) work for seizures or possible brain tumor (if that's what it is)? Do you have any ideas about possible tests or medicine that I should ask the doctor about?


Online vet, Dr. Marie

Dr. Marie replied:

Awe, the poor guy. It sounds like both you and your dog have been through a lot.

I'm not going to have any concrete answers to your questions but I can give you my thoughts.

While it is true that sudden withdrawal from gabapentin can cause a seizure, the seizure that happened 3 weeks later really should not be because of the stoppage of gabapentin. My guess is that there is "something" present that is predisposing him to seizures and that this made the seizure even more likely to happen when the drug was stopped. In other words, the gabapentin withdrawal was not the cause of the seizure, but made it a little bit more likely to happen at least for the first time.

You've described a number of neurological symptoms - seizures, tongue hanging out of his mouth (that can be caused by a problem with one or more of his cranial nerves (i.e. nerves inside of the head)), and paralysis.

I wouldn't say that these changes could be attributed just to his age. It really does sound like there is something going on. The problem though is that it will be really difficult to determine what that is.

The top thing on my list would be some type of a brain lesion and the most likely culprit, given his age would be a brain tumor. But this would be very hard to diagnose. An MRI may give us an answer, but there is no guarantee, especially if it is something really small. Prednisone can help to temporarily reduce the swelling caused by a brain tumor and as such reduce the symptoms, but there's no telling how long it will last. It could be a few months, weeks or even days...and that's assuming that it is a brain tumor. However, there are very few other things I can think of that would cause these symptoms.

If there is an ear problem that is bothering him that much then he really should see the vet again for additional medication. There are many different treatments for ear problems and it is really important that he gets this cleared up. The problem is that it can be difficult to clear up some ear problems. He may need to have tests done such as a culture of the material in the ear to determine if there is infection in there or tests to determine if there is a yeast infection.

Regarding his breathing, this is a tough call. If he has had back issues then it could be a pain issue. However, you can't really add any of the common anti-inflammatories if he is on Prednisone. You could possibly ask your vet about adding something like Tramadol, but this can come with side effects as well.

I'm not sure if I've helped answer your question or have just given you more doubt about the situation. The best advice that I can give is to trust your vets, and if things are not improving the way that you would like then return to them and ask what else can be done. However, if there is a brain tumor, even if you did have an MRI done to determine that that is for sure what is happening, treatment options are limited. As such, the goal is probably to keep treating the symptoms as much as we can to keep him as comfortable as possible.

Dr. Marie.



Check out our dog age calculator and cat age calculator.

Want to receive pet coupons, vet advice and info on new pet products in your inbox?

* indicates required

We'll only send you great stuff, never spam. Unsubscribe any time.

Disclaimer: Although Dr. Marie is a qualified veterinarian, the information found on this site is not meant to replace the advice of your own veterinarian. AskAVetQuestion.com and Dr. Marie do not accept any responsibility for any loss, damage, injury, death, or disease which may arise from reliance on information contained on this site. Do not use information found on this site for diagnosing or treating your pet. Anything you read here is for information only.

Customer reply:

Thank you for the response. For his ears I used the prescription Otibiotic, it's meant for infections. Why wouldn't that of worked if it's an infection?

Is it possible that the second seizure caused brain damage and that's why his tongue and walking pattern changed at that time? Or that a blood clot/stroke caused the temporary paralysis?

I read where you were speaking about Metronidazole causing seizures. He's been on that since about 4 months prior to first seizure. Could this have caused seizures?

Thanks so much.


Online vet, Dr. Marie

Dr. Marie replied:

There are many different treatments for ear infections. Sometimes one will work well. Sometimes it needs to be given for longer or perhaps in combination with another medication and in other cases a totally different drug may be needed. There are lots of different kinds of ear infections.

I suppose brain damage could potentially cause the symptoms. However, the fact that there was paralysis that happened a couple of days after the incident makes me think that this isn't the cause. I could be wrong though.

I would not worry about metronidazole causing seizures. The potential side effect of seizures with metronidazole is quite rare and would probably really only happen if there was a large overdose over a long period of time.





Search for similar questions:

ask a vet

Popular questions...

Bladder cancer. Our almost 10 year old kitty has had three recurrent bouts of uti or cystitis in the... (5284 views)

Lump near spay incision. Dog has sore on paw looks like a circle and it's very tender to touch. It has... (20697 views)

Swollen foot because of bandage. Hi- My dog recently cut himself and had to get 4 stitches. The day he was to get... (71032 views)

Pine bedding and gerbils. Hi, We noticed that our gerbil was lethargic, eyes closed, breathing rapidly. I... (7464 views)

4 year old cat not eating. My 4 year old cat, who normally is a great eater, isn't eating much at all. She... (5635 views)

Eye and ear infections. My dog was diagnosed with diabetes a few months ago. We are giving her Humulin N. ... (12701 views)

Dog ate moldy food. I know its likely my question won't get answered, and this is a question that can't... (26353 views)

Did I cause my cat's brain injuries? hi ya i was playing with my cat and it scrap me bad so i slapped him on the head he... (17376 views)

Stimulus sensitive seizures. Hello, My dog is part pomerainean and part something else. He is about 25lbs. He is... (17810 views)

Boxer skin problems. -I apologize in advance for the novel i wrote below- We are officially at a loss.... (50587 views)

See all questions...

Dr. MarieDr. Marie is a veterinarian who practices in a busy animal hospital in Ottawa, Ontario. She created Ask A Vet Question as a resource for good, accurate veterinary advice online. Dr. Marie treats dogs, cats, hamsters, guinea pigs, and rats. She has been a vet since 1999.

Is an online vet visit just as good as a trip to your veterinarian? No! But, many times, asking an online veterinarian a question can help save you money. While Dr. Marie can't officially diagnose your pet or prescribe medications, she can often advise you on whether a vet visit is necessary. You can also ask Dr. Marie for a second opinion on your pet's condition.